Case report of acute aortic dissection during treatment with capecitabine for a late recurrence of breast cancer

Research output: Contribution to journalArticle

Abstract

Background: Cardiovascular toxicity is amongst the most clinically relevant side effects of antitumoral treatments. Moreover, the potential association between anticancer drugs and vascular damage is well known since chemotherapeutics, such as fluoropyrimidines, were introduced into clinical practice. Case: A 77-year-old woman treated with capecitabine for late recurrence of breast cancer developed life-threatening toxicity shortly after receiving the second cycle of therapy. Although a history of cardiovascular disease was not reported, the imaging procedures performed upon admission to the hospital showed the unpredicted appearance of an acute aortic dissection of the abdominal aorta. Conclusion: The absence of risk factors in the woman's history, timing of the dissection and associated life-threatening toxicities that developed, as well as the pathological findings are consistent with the vascular toxicity described in experimental models for fluoropyrimidines. Combined with all these are circumstances supporting a probable cause-effect correlation between the chemotherapy and the dramatic vascular events that occurred.

Original languageEnglish
Pages (from-to)203-207
Number of pages5
JournalChemotherapy
Volume56
Issue number3
DOIs
Publication statusPublished - Jun 2010

Keywords

  • Aortic dissection
  • Breast cancer
  • Capecitabine
  • Cardiovascular toxicity
  • Dihydropyrimidine dehydrogenase deficiency
  • Fluoropyrimidine

ASJC Scopus subject areas

  • Infectious Diseases
  • Oncology
  • Pharmacology (medical)
  • Drug Discovery
  • Pharmacology

Fingerprint Dive into the research topics of 'Case report of acute aortic dissection during treatment with capecitabine for a late recurrence of breast cancer'. Together they form a unique fingerprint.

  • Cite this